Tennessee, 2010

Damaging Winds in Tennessee, August 21, 2010

August 21, 2010 · NWS OHX · 3 events in 3 counties and zones

Isolated severe thunderstorms developed across locations east of Interstate 65 and west of the Cumberland Plateau Region of Middle Tenneessee during the early evening hours on Saturday, August 21st, resulting in thunderstorm wind damage across three counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Isolated severe thunderstorms developed across locations east of Interstate 65 and west of the Cumberland Plateau Region of Middle Tenneessee during the early evening hours on Saturday, August 21st, resulting in thunderstorm wind damage across three counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 21, 1:46 PM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 21, 1:46 PM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
246 PM CDT SAT AUG 21 2010

.DISCUSSION...
CONVECTION IN LINEAR MODE EXITING PLATEAU AND DOWN ALONG ALABAMA BORDER
AT MID-AFTERNOON. BOTHERSOME SURFACE WARM FRONT DRAPED FROM SOUTHEAST
MISSOURI DOWN THROUGH NORTHERN PART OF WEST TENNESSEE ACROSS
SOUTHERN MIDDLE TENNESSEE INTO CHATTANOOGA AREA. MUCH HOTTER TEMPS
SOUTH AND WEST OF THIS FRONT. ANOTHER FRONT OFF TO OUR NORTHWEST
WILL DROP SOUTHEAST TONIGHT AND INTO MIDDLE TENNESSEE AFTER MIDNIGHT.
STORM DEVELOPMENT TODAY HAS BEEN LIMITED DUE TO CAP ALOFT. BELIEVE
CAP HAS STRENGTHENED DURING THE DAY AS VAD WIND PROFILE HAS SHOWN
A UNIDIRECTIONAL WEST WIND MUCH OF THE DAY ALLOWING FOR WARM
ADVECTION THROUGH THE MID LEVELS. MUCH DRIER AIR MASS CURRENTLY
ADVECTING ACROSS CENTRAL PLAINS AND ACROSS MIDDLE MISSISSIPPI
VALLEY AND TOWARD OHIO AND TENNESSEE VALLEYS. BELIEVE MID STATE IS
ON EDGE OF LID. COULD SEE STORMS EXPLODE TO OUR WEST IF CAP
BREAKS. MID STATE IN NORTHWEST FLOW ALOFT SO EVENING SHIFT WILL
NEED TO WATCH SITUATION CLOSELY.

FRONTAL BOUNDARY SLIPS THROUGH MID STATE LATE TONIGHT AND EARLY SUNDAY.
WILL KEEP A SHOWER/TSTM CHANCE GOING MAINLY FOR THE MORNING ON SUNDAY.
UPCOMING WORK WEEK LOOKS DRY WITH TEMPS GENERALLY IN THE LOW TO
MIDDLE 90S WITH MID AND UPPER 80S ON PLATEAU.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      74  93  70  91 /  50  20  10  10
CLARKSVILLE    71  92  67  91 /  50  10  10  10
CROSSVILLE     69  88  65  86 /  60  40  10  10
COLUMBIA       74  94  71  92 /  50  30  10  10
LAWRENCEBURG   73  94  70  93 /  60  30  10  10
WAVERLY        72  93  69  92 /  50  10  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BOYD
Hazardous weather outlook, Aug 21, 8:08 AM CST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
908 AM CDT SAT AUG 21 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-221415-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
908 AM CDT SAT AUG 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A LIKELIHOOD FOR LOCALLY HEAVY RAINFALL TODAY AND TONIGHT
ACROSS THE MID STATE...INCLUDING THOSE AREAS THAT WERE HIT HARDEST
BY THE HEAVY RAINS LAST TUESDAY THROUGH THURSDAY. A LOOK AT THE
ATMOSPHERE THIS MORNING SHOWED A VERY MOIST ENVIRONMENT...AND THE
POTENTIAL FOR SOME AREAS TO RECEIVE AS MUCH AS TWO INCHES OF RAIN
OR MORE...IN A SHORT PERIOD OF TIME... DURING THUNDERSTORMS TODAY
AND TONIGHT. THIS WILL LEAD TO RAPID RUN OFF AND THE LIKELIHOOD
OF PONDING OF WATER...AND POSSIBLY FLASH FLOODING.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLY TODAY AND TONIGHT
AS WELL. STRONG DAMAGING STRAIGHT LINE WINDS WILL LIKELY BE THE
BIGGEST THREAT FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME THUNDERSTORMS...WITH LOCALLY HEAVY RAINS...WILL LINGER OVER
SOUTHERN AND EASTERN SECTIONS OF THE MID STATE ON SUNDAY...ALONG WITH A
CONTINUED POTENTIAL FOR PONDING OF WATER IN LOW LYING...POORLY
DRAINED...AREAS.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

19

In the hours before

Local storm report, Aug 21, 3:44 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
444 PM CDT SAT AUG 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     3 W CENTERVILLE         35.79N 87.50W
08/21/2010                   HICKMAN            TN   LAW ENFORCEMENT

            S.O. REPORTS TREES DOWN NEAR NUNNELLY JUST WEST OF
            CENTERVILLE ON SR230.

&&

JLM
Local storm report, Aug 21, 4:32 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
532 PM CDT SAT AUG 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     DICKSON                 36.08N 87.38W
08/21/2010                   DICKSON            TN   LAW ENFORCEMENT

            A COUPLE REPORTS OF TREES DOWN DUE TO HIGH WINDS.

&&

04
Local storm report, Aug 21, 4:35 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
535 PM CDT SAT AUG 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FLASH FLOOD      WHITE BLUFF             36.11N 87.21W
08/21/2010                   DICKSON            TN   LAW ENFORCEMENT

            WATER COVERED ROADS. UNKNOWN DEPTH.

&&

04
Local storm report, Aug 21, 4:58 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
558 PM CDT SAT AUG 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND DMG     3 NW MURFREESBORO       35.88N 86.43W
08/21/2010                   RUTHERFORD         TN   LAW ENFORCEMENT

            S.O. REPORTS A TREE BLOWN DOWN ON LEANNA ROAD IN
            NORTHWEST MURFREESBORO.

&&

JLM
Local storm report, Aug 21, 5:01 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
601 PM CDT SAT AUG 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     FUNNEL CLOUD     2 NE MURFREESBORO       35.87N 86.37W
08/21/2010                   RUTHERFORD         TN   LAW ENFORCEMENT

            PUBLIC REPORTED TO S.O. THAT A FUNNEL CLOUD FORMED
            BRIEFLY NEAR THEIR HOME ON TWIN OAK DRIVE IN NORTHEAST
            MURFREESBORO.

&&

JLM
Local storm report, Aug 21, 5:33 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
633 PM CDT SAT AUG 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     FUNNEL CLOUD     MANCHESTER              35.47N 86.08W
08/21/2010                   COFFEE             TN   TRAINED SPOTTER

            SPOTTER REPORTED A POSSIBLE FUNNEL CLOUD NEAR THE WALMART
            IN MANCHESTER.

&&

JLM

The radar

The Northeast Alabama radar (KHTX), 50 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
August 21, 5:43 PM CST
Where
Coffee County, 0.56 mi E of Tullahoma
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.370, -86.220

Trees were blown down in the Viola, Hillsboro, and Tullahoma areas. Dozens of trees were blown down in the Bel-Aire neighborhood in Tullahoma.

Thunderstorm Wind, Macon

When
August 21, 7:10 PM CST
Where
Macon County, 1.43 mi SSW of Green Vly to 0.59 mi SSW of Haysville
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.600, -86.056

Sheriff’s office reported trees down on Shiloh Lane and also at the intersection of Green Valley Road and Sparrow Road.

Thunderstorm Wind, Maury

When
August 21, 7:10 PM CST
Where
Maury County, Columbia
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
35.620, -87.050

Numerous trees were blown down in Culleoka. Roof damage was also reported to a home in this area, along with a trailer that was moved off of its cement blocks. Type of trailer and degree of damage to trailer was unknown.

Newspapers also reported that some fencing was taken out at a farm on fronting Frank Moore Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256792, 256794, 256796.